Nebraska, 2018

Winter Storm in Nebraska, March 16, 2018

March 16, 2018 · NWS LBF · 3 events in 3 counties and zones

A winter storm brought areas of light freezing rain, followed by a period of heavy snowfall to much of Sheridan County and Cherry County during the morning into the afternoon hours. Freezing rain around a tenth of an inch with local amounts up to a quarter inch were reported.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A winter storm brought areas of light freezing rain, followed by a period of heavy snowfall to much of Sheridan County and Cherry County during the morning into the afternoon hours. Freezing rain around a tenth of an inch with local amounts up to a quarter inch were reported. Snowfall amounts from 4 to 6 inches were also reported across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 16, 4:55 AM MST, 5 minutes earlier.

Area forecast discussion, Mar 16, 4:55 AM MST, 5 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
655 AM CDT Fri Mar 16 2018

.SYNOPSIS...
Issued at 328 AM CDT Fri Mar 16 2018

A highly amplified pattern continues across the CONUS tonight. A
closed low was located off the Oregon coast with a negatively
tilted trough of low pressure extending southeast into northern
New Mexico where a strong shortwave was located. Downstream of the
trough, a high amplitude ridge extended form the Ozarks north
northwest into northern Alberta Canada. Downstream of the ridge,
low pressure was located over New England and the Canadian
maritimes with a trough of low pressure extending south into the
mid Atlantic and upper Ohio Valley. Current WV imagery overnight,
has the shortwave closing off over western Kansas. A broad area of
showers and embedded thunderstorms has developed overnight and
was focused mainly across northern portions of the forecast area.
As for ptypes, the main precipitation mode continues to be liquid,
however, as of 3 am cdt, moderate snow has commenced across
Sheridan county per highway cameras. Based on the dew point of 28
at Valentine, am anticipating a mix of sleet/freezing rain to
begin shortly. As of 3 AM CDT, readings ranged from around
freezing across far northern Nebraska, to the middle 40s in
southwestern Nebraska.

&&

.SHORT TERM...(Today and tonight)
Issued at 328 AM CDT Fri Mar 16 2018

Today and Tonight: The main forecast concern today, continues to
center around precipitation chances and the threat for a wintry
mix of freezing rain, sleet or snow across northern Nebraska.
Upper level low pressure will close off over northwestern Kansas
and track into south central Nebraska today. This feature will
take on a negative tilt as it lifts into a highly amplified
downstream ridge. This will a) slow down the eastward progression
of this feature, and b) allow additional moisture to pivot around
the low into northern Nebraska today. Based on the latest HRRR and
NAM12 solutions the greatest threat for precipitation continues
to be across northern Nebraska where deformation zone
precipitation will be most prevalent today. Lighter precipitation
will develop further south later this morning on the western
periphery of the low, impacting southwestern and southeastern
portions of the forecast area. Low level thermal profiles in the
NAM12 and HRRR solns continue to indicate a threat for freezing
precipitation across northern Nebraska today, with mainly a snow
threat in northern Cherry and northern Sheridan counties. Already,
moderate to heavy snow was noted in northern Sheridan county, and
rain was reported over northern Cherry county. Temperatures were
hovering around the freezing mark in Valentine. The QPF forecast
today utilized the WPC forecast, which was heavier than the
superblend. That being said, snow accumulations of 4 to 6 inches
appear on track in Cherry and Sheridan counties. Further south and
east, lighter snowfall amounts are expected, however a tenth to
two tenths of an inch of ice accumulation remains on track. With
this in mind, no changes to current winter headlines are expected.
The H5 low will track east into swrn Iowa this evening, with
precipitation chances ending by midnight in the east.

.LONG TERM...(Saturday through Thursday)
Issued at 328 AM CDT Fri Mar 16 2018

12z Saturday and beyond.  An upper level ridge will build across the
region on Saturday with drier and warming weather anticipated.  The
latest guidance shows a nice rebound in temperatures Saturday
afternoon, with upper 50s forecast for our far southwest, but lower
40s over our far northeast where clouds may remain from the
departing system. The flow aloft turns southwest on Sunday in
advance of the next potentially significant system.  The latest
deterministic solutions are in fair agreement in that the low will
lift east from the Desert Southwest across the central/southern
Rockies on Sunday.  From there the system will take on a negative
tilt and emerge on the plains early on Monday/Sunday night.  Much
like the current system, rapid cyclogenesis will ensue across
eastern Colorado and provide for solid moisture return in advance of
the trough/upper low.  Fairly strong QG lift is shown to target
portions of the central and southern plains with a convective
element within banded QPF.  Like the current situation, temperatures
are tricky and key to the impacts we will see.  The Sunday/Monday
system looks to not have as much of an influence from the north, so
looking like a lesser icing threat, but enough dynamics and cold air
will support a changeover to snow, especially in the overnight
periods.  In addition, we could be looking at thunderstorms once
again.  At this point, precipitation looks to remain into the day on
Monday before pulling east.  It should be noted that there are track
differences between the GFS and EC with the EC being further south
and lesser impact to the forecast area.

Late Monday and Tuesday northwest flow looks to take hold, leaving
temperatures slightly below average.  Additional ripples in the flow
could spark off some light QPF, but those ripples are tough to time
at this point.  Mid and late week temperatures look to rebound back
at or above average and the forecast trends dry as a ridge of high
pressure builds from the western CONUS.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 655 AM CDT Fri Mar 16 2018

For the KLBF terminal: Periods of light rain are expected this
morning with ceilings ranging from 800 to 1200 FT AGL. Ceilings
will improve this afternoon, becoming MVFR by late afternoon.
Clearing is expected this evening. For the KVTN terminal: Wintry
precipitation including freezing rain, sleet and snow will be
possible through mid afternoon with IFR ceilings expected. Visbys
may fall off to under a mile at times this morning into the mid
afternoon hours. Precipitation will end by mid afternoon, however
low ceilings will continue into the overnight hours.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 7 PM CDT /6 PM MDT/ this evening for
NEZ004-005-094.

Winter Storm Warning until 1 AM CDT Saturday for NEZ006>010.

Winter Weather Advisory from 10 AM this morning to 1 AM CDT
Saturday for NEZ026>029.

Winter Weather Advisory until 7 PM CDT /6 PM MDT/ this evening
for NEZ022>025-056.

&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Jacobs
AVIATION...Buttler
Hazardous weather outlook, Mar 16, 2:04 AM MST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
404 AM CDT Fri Mar 16 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-162100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
404 AM CDT Fri Mar 16 2018 /304 AM MDT Fri Mar 16 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

A wintry mix of freezing rain, sleet and snow, will impact north
central Nebraska today into this evening. A winter storm warning
is in effect from Sheridan county east to Holt county. Snow
accumulations of 2 to 7 inches are expected along with ice
accumulations up to around a quarter inch. A winter weather
advisory is in effect from Grant county east to Wheeler county for
a light glaze of ice and snow accumulations up to two inches.

In addition, isolated thunderstorms are possible this morning generally
north of Interstate 80. No severe storms are expected.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Accumulating snow is possible Sunday afternoon through Monday
across the outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Sheridan

When
March 16, 5:00 AM MST to 5:00 PM MST
Where
Sheridan forecast zone
Reported by
COOP Observer
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

A Cooperative observer located 6 miles north of Gordon reported ice accumulations of a tenth of an inch, followed by snowfall amounts of 6 inches by mid afternoon. Snowfall amounts from 3 to 7 inches, and ice accumulations up to a tenth of an inch were common across Sheridan County.

Winter Storm, Western Cherry

When
March 16, 5:00 AM MST to 5:00 PM MST
Where
Western Cherry forecast zone
Reported by
COOP Observer
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

A nearby Cooperative observer located 6 miles north of Gordon reported ice accumulations of a tenth of an inch, followed by snowfall amounts of 6 inches by mid afternoon. Snowfall amounts from 3 to 6 inches, and ice accumulations up to a tenth of an inch were common across western Cherry County.

Winter Storm, Eastern Cherry

When
March 16, 6:00 AM CST to 6:00 PM CST
Where
Eastern Cherry forecast zone
Reported by
Social Media
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

General public reported via social media, 4.6 inches of snowfall at 410 pm cst. The Valentine ASOS also recorded a quarter inch of ice accumulation at 1252 pm cst. Snowfall amounts from 3 to 6 inches, and ice accumulations up to a quarter of an inch were common across eastern Cherry County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739204, 739205, 739207.